Geraldine Cheyana Ranasinghe BS and Adam J. Friedman MD
George Washington University School of Medicine and Health Sciences, Washington, D.C.
Although there is a wealth of literature linking cyclosporine use to development of sebaceous hyperplasia, there are few cases involving immunosuppressive medications other than cyclosporine. There is one case of a 39-year-old patient who gradually developed sebaceous hyperplasia following a living donor renal transplant and immunosuppression with prednisone and azathioprine.5 Similarly, there is one report of a 29-year-old male who exhibited eruptive sebaceous hyperplasia while on tacrolimus, mycophenolate mofetil, and prednisone shortly after receiving his second living donor renal transplant.3Conventional glucocorticoids like prednisone are commonly used to treat active inflammatory conditions like Crohn’s disease. Prednisone is characterized as lipophilic in chemical composition, similar to that of cyclosporine. As a result, this drug has a tendency to deposit in glandular areas where hydrophobic substances, such as oil, are secreted. It’s possible that the sebaceous gland may serve as a site for prednisone deposition, leading to the enlargement of sebaceous glands.2,6 Additionally, long-term prednisone therapy suppresses hormones secreted by the adrenal glands, leading to reduced levels of circulating androgens in the body. Therefore, we hypothesize that prednisone’s depositional tendency and localized decrease of circulating androgens leads to an increase in size of sebaceous glands thus resulting in the development of sebaceous hyperplasia as seen in this case.In regard to treatment, cryosurgery, curettage, shave excision and topical trichloroacetic acid have all been effective modalities for sebaceous hyperplasia. However, these treatment modalities often come with the risk of skin discoloration and scar formation.1 There are several cases of oral isotretinoin completely resolving sebaceous hyperplasia. This vitamin A derivative decreases the size of sebaceous glands by suppressing proliferation of basal sebocytes.1 Isotretinoin successfully induced responses when dosed 10-20mg/day for several months. However, a high relapse rate was noted in patients who were not maintained on therapy.1,7 The most recent studies on the treatment options for sebaceous hyperplasia include the use of 1720-nm diode laser treatment, however larger prospective studies are required to confidently endorse this treatment option.1To our knowledge, this is the first reported case of eruptive sebaceous hyperplasia in a Crohn’s patient treated with prednisone monotherapy. Similar presentations have been reported, but only in organ transplant patients on immunosuppressants. It is important for clinicians to educate patients on this rare but potential side effect when starting a prednisone course, as the disfiguring nature of this benign condition can be alarming to some patients, and treatment options are limited.
Privacy & Cookies Policy
Necessary cookies are absolutely essential for the website to function properly. This category only includes cookies that ensures basic functionalities and security features of the website. These cookies do not store any personal information.
Any cookies that may not be particularly necessary for the website to function and is used specifically to collect user personal data via analytics, ads, other embedded contents are termed as non-necessary cookies. It is mandatory to procure user consent prior to running these cookies on your website.